Vol 29, No 2 (2022)
Image in Cardiovascular Medicine
Published online: 2022-04-07

open access

Page views 5191
Article views/downloads 691
Get Citation

Connect on Social Media

Connect on Social Media

A case of apixaban-associated idiopathic interstitial pneumonia

Won-Sik Yun1, Sung-Won Kim1, Lae-Young Jung123
Pubmed: 35411934
Cardiol J 2022;29(2):364-365.

Abstract

Not available

IMAGE IN CARDIOVASCULAR MEDICINE

clinicAL CARDIOLOGY

Cardiology Journal 2022, Vol. 29, No. 2, 364–365

DOI: 10.5603/CJ.2022.0019

Copyright © 2022 Via Medica

ISSN 1897–5593 eISSN 1898018X

A case of apixaban-associated idiopathic interstitial pneumonia

199595.png
Won-Sik Yun*1Sung-Won Kim*1Lae-Young Jung123
1Division of Cardiology, Jeonbuk National University Hospital and Jeonbuk National University Medical School, Jeonju, Korea
2Research Institute of Clinical Medicine, Jeonbuk National University, Jeonju, Korea
3Biomedical Research Institute, Jeonbuk National University Hospital, Jeonju, Korea

Address for correspondence: Lae-Young Jung, MD, PhD, Jeonbuk National University Hospital and Jeonbuk National University Medical School, 20 Geonji-ro, Deokjin-gu, Jeonju, Jeonbuk, 54907, South Korea, tel: +82-63-250-1389, e-mail: lyjung@jbnu.ac.kr

Received: 13.08.2021 Accepted: 11.10.2021

*Equal contributors

This article is available in open access under Creative Common Attribution-Non-Commercial-No Derivatives 4.0 International (CC BY-NC-ND 4.0) license, allowing to download articles and share them with others as long as they credit the authors and the publisher, but without permission to change them in any way or use them commercially.

A 77-year-old man had worsening cough and dyspnea for 3 weeks; a history of atrial fibrillation; and received acetylsalicylic acid for > 6 years. Two months prior, he had received apixaban (5 mg twice daily) instead of acetylsalicylic acid. High resolution computed tomography (HRCT) showed bilateral ground-glass opacities accompanying multiple thin-walled air-filled cysts and patchy consolidation (Fig. 1A). Blood tests revealed no remarkable findings. The initial radiographic impression was pulmonary hemorrhage or pneumocystis pneumonia (PCP); thus, apixaban was withdrawn. After 2-week empirical treatment of broad-spectrum antibiotics and trimethoprim-sulfamethoxazole, respiratory symptoms and imaging findings deteriorated severely (Fig. 1B). Bronchoalveolar washing revealed no hemorrhage or PCP and it was compatible with idiopathic interstitial pneumonia (IIP). Without other explanations, apixaban had to be suspected to cause IIP. Apixaban was withdrawn and methylprednisolone pulse therapy improved the symptoms dramatically. Two-week follow-up HRCT revealed striking resolution (Fig. 1C). One month after discharge, chest X-ray showed complete recovery (Fig. 1D).

199686.png

Figure 1. A. Chest X-ray and high-resolution computed tomography (HRCT) findings from the first medical examination; B. Follow-up chest X-ray and HRCT findings obtained 2 weeks later; C. Follow-up chest X-ray and HRCT findings obtained after withdrawal of apixaban and pulse therapy with methylprednisolone; D. Follow-up chest X-ray obtained 1 month later showed a complete recovery.

Drug-induced IIP is diagnosed by clinical history, radiographic and histological findings. The radiological findings and clinical course of this patient corresponded with those of IIP, a drug-stimulation test was not conducted though.

Since the approval of apixaban, its use has increased exponentially. A few worldwide case reports and 49 cases in post-marketing survey of Japan have been published with apixaban-associated IIP. This is the first IIP report among Korean users. The patient recalled mild effort-related dyspnea coinciding with initial apixaban administration. Regardless of unusual situation, its association with respiratory symptoms and IIP should be considered in apixaban users.

Funding: This paper was supported by Fund of Biomedical Research Institute, Jeonbuk National University Hospital.
Conflict of interest: None declared